Drought, Banks
- When
- July 1, 12:00 AM EST to July 31, 11:59 PM EST
- Where
- Banks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
The D2 Severe drought conditions persisted over most of north and portions of central Georgia in July, with D3 Extreme drought conditions expanding to include additional portions of far northwest and far northeast Georgia, and the Atlanta metro area. Dry conditions were exacerbated by above normal temperatures and well below normal rainfall.
Every event with a place to put it; 53 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The D2 Severe drought conditions persisted over most of north and portions of central Georgia in July, with D3 Extreme drought conditions expanding to include additional portions of far northwest and far northeast Georgia, and the Atlanta metro area. Dry conditions were exacerbated by above normal temperatures and well below normal rainfall. Portions of north Georgia had departures from normal rainfall of 7 to 8 inches or more since the beginning of the year. The D2 Severe drought area expanded slightly southward to include areas north of a line from LaGrange, to Madison, to Comer. The D3 Extreme drought area expanded in three main regions: in northwest Georgia, generally north of a line from Rome, to Calhoun, to Chatsworth; in northeast Georgia, generally east of a line from Helen, to Clermont, to Danielsville; and the Atlanta metro area, from Alpharetta counterclockwise around the perimeter to Douglasville, to Griffin, to Conyers.
The drought continued to persist through the summer and fall, spreading to include most of Georgia, and peaking in November.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 6:59 PM EST, 5 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 759 PM EDT THU JUN 30 2016 .PREV DISCUSSION... /Issued 301 PM EDT THU JUN 30 2016/ SHORT TERM /Tonight through Friday Night/... The latest surface analysis shows surface trough has shifted southward ever so slightly but still generally from la Grange to Athens. North of this feature...a very sharp gradient to the dry air exists with dewpoints falling int the mid 50s over the far NW corner of the state., Along and south of the boundary though...ample moisture exists for storm development...mainly at the low levels for North GA but deep layer moisture in place for all of central GA. Mixed layer CAPE in excess of 3000 J/KG over portions of east GA at this hour and well over 2000 along and south of the trough axis. This has already allowed for the development of strong to isolated severe storms across the area. The storms that form along and north the I 20 corridor will have the benefit of dry air aloft and DCAPE values of 1200 J/KG to aid the wind threat. In addition...hail will be prominent in these storms with reports already coming out of Gwinnett county. For the southern tier storms...with deeper moisture present...anticipate additional flooding concerns down there due to slow movement of the storms. We get a little upper level push for Friday which takes surface trough axis southward. In addition...deep layer moisture will be on the decrease area wide. Not enough of a dropoff for southern sections to completely shut convection down but will be looking more like 20 to 30 pops as opposed to the 60s of today. Deese LONG TERM /Saturday through Thursday/... The GFS continues to advertise a strong mid level trough to move through the Tennessee valley through the afternoon on the 4th. It will depend on timing as to whether we see washout conditions for the 4th festivities or it is more scattered in nature ahead of the trough. For now...kept it as mid range scattered but this timeframe will need to be monitored closely for possible upgrade to likely pops. Deese && .AVIATION... 00Z Update... Isolated showers and thunderstorms diminishing slowly across the area. Once these storms end that should be it for at least a day as drier air is filtering into the region from the North. Will see some precipitation Friday but it should be mainly confined to areas South of the TAF sites. Winds are mainly out of the South but they will turn to the SW and W overnight and stay there through the end of the TAF period. Wind speeds expected to stay 10kt or less. No restrictions to VSBYS expected. //ATL Confidence...00Z Update... Confidence medium to high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 70 94 70 96 / 30 10 10 30 Atlanta 72 92 73 94 / 20 5 5 30 Blairsville 63 87 65 87 / 20 5 5 30 Cartersville 65 93 68 93 / 10 5 5 30 Columbus 72 94 73 97 / 40 20 10 30 Gainesville 70 91 71 93 / 30 10 5 30 Macon 71 95 72 97 / 60 20 10 30 Rome 64 94 69 93 / 10 5 5 30 Peachtree City 68 93 68 95 / 20 10 5 30 Vidalia 73 92 74 95 / 60 30 20 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...01 LONG TERM....01 AVIATION...01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 354 AM EDT THU JUN 30 2016 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-010800- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 354 AM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... A STATIONARY FRONT ACROSS CENTRAL GEORGIA WILL REMAIN IN PLACE THROUGH TONIGHT. THIS WILL KEEP A CHANCE OF THUNDERSTORMS OVER PARTS OF NORTH AND CENTRAL GEORGIA...MAINLY DURING THE AFTERNOON AND EVENING HOURS...AND GENERALLY SOUTH OF A LINE FROM ROME TO CHATSWORTH. A FEW OF THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THE CHANCE OF THUNDERSTORMS BECOMES BETTER SUNDAY AND MONDAY AS A STATIONARY FRONT LIFTS NORTH ACROSS NORTH GEORGIA. A FEW STORMS COULD BECOME STRONG EACH AFTERNOON AND EVENING WITH THE MAIN THREATS BEING GUSTY WINDS...FREQUENT LIGHTNING AND LOCALIZED HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
719 PM EDT THU JUN 30 2016
GAZ050-051-061-302345-
TALIAFERRO GA-GREENE GA-HANCOCK GA-
719 PM EDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...EASTERN GREENE AND
NORTHEASTERN HANCOCK COUNTIES UNTIL 745 PM EDT...
AT 718 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM UNION POINT TO 6 MILES SOUTH OF WHITE PLAINS. THESE
STORMS WERE NEARLY STATIONARY.
HAZARD...HEAVY RAIN AND UP TO 40 MPH WIND...FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CRAWFORDVILLE...UNION POINT...WOODVILLE...WHITE PLAINS...SILOAM...
SPRINGFIELD...LYNEVILLE...ALEXANDER STEPHENS PARK...POWELTON...DANIEL
SPRINGS AND ROBINSON.
LAT...LON 3329 8307 3367 8310 3368 8292 3362 8288
3364 8287 3364 8286 3349 8284 3346 8287
3343 8285 3343 8283 3333 8282
TIME...MOT...LOC 2318Z 211DEG 3KT 3360 8306 3337 8303SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
723 PM EDT THU JUN 30 2016
GAZ008-009-015-016-302345-
TOWNS GA-LUMPKIN GA-WHITE GA-UNION GA-
723 PM EDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNS...LUMPKIN...
NORTHERN WHITE AND UNION COUNTIES UNTIL 745 PM EDT...
AT 722 PM EDT...A STRONG THUNDERSTORM WAS OVER SUCHES...OR 9 MILES
NORTH OF DAHLONEGA. THIS STORM WAS MOVING NORTHEAST AT 10
MPH.
HAZARD...HEAVY RAIN AND UP TO 40 MPH WIND...FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DAHLONEGA...HELEN...SUCHES...UNICOI STATE PARK...SMITHGALL WOODS
CONSERVATION ARE...OWLTOWN...ANNA RUBY FALLS...CAMP COLEMAN LAKE...
QUALATCHEE LAKE...GOOCH MOUNTAIN SHELTER...PORTER SPRINGS...BLOOD
MOUNTAIN SHELTER...TRACK ROCK...VOGEL STATE PARK...WOODS HOLE
SHELTER... WHITLEY GAP SHELTER...GADDISTOWN...CAMP MERRILL...TURNERS
CORNER AND BLUE MOUNTAIN SHELTER.
LAT...LON 3452 8399 3461 8418 3491 8389 3476 8363
TIME...MOT...LOC 2322Z 211DEG 3KT 3468 8398SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT THU JUN 30 2016
GAZ054-055-010000-
CLAYTON GA-FAYETTE GA-
731 PM EDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CLAYTON AND NORTHEASTERN FAYETTE
COUNTIES UNTIL 800 PM EDT...
AT 730 PM EDT...A STRONG THUNDERSTORM WAS NEAR FAYETTEVILLE...MOVING
NORTHEAST AT 10 MPH.
HAZARD...HEAVY RAIN AND UP TO 40 MPH WIND...FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
FAYETTEVILLE...JONESBORO...FOREST PARK...RIVERDALE...COLLEGE PARK...
TYRONE...MORROW...HAPEVILLE...LAKE CITY...HARTSFIELD-JACKSON
AIRPORT... IRONDALE...BONANZA...SANDY CREEK...LAKE SPIVEY AND CONLEY.
LAT...LON 3355 8446 3365 8446 3364 8445 3365 8444
3365 8436 3356 8426 3355 8427 3355 8429
3353 8429 3353 8428 3349 8428 3348 8429
3338 8445 3352 8459
TIME...MOT...LOC 2330Z 233DEG 8KT 3350 8447SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
758 PM EDT THU JUN 30 2016
GAZ008-009-015-016-010030-
TOWNS GA-LUMPKIN GA-WHITE GA-UNION GA-
758 PM EDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNS...LUMPKIN...WHITE
AND UNION COUNTIES UNTIL 830 PM EDT...
AT 757 PM EDT...A STRONG THUNDERSTORM WAS NEAR SUCHES...OR NEAR
DAHLONEGA. THIS STORM WAS NEARLY STATIONARY.
HAZARD...HEAVY RAIN AND UP TO 40 MPH WIND...FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DAHLONEGA...CLEVELAND...HELEN...SUCHES...UNICOI STATE
PARK...BRASSTOWN BALD...SAUTEE...SMITHGALL WOODS CONSERVATION
ARE...QUALATCHEE LAKE... TRACK ROCK...TURNERS CORNER...MOUNTAIN
SCENE...LOW GAP SHELTER...GARLAND... NIMBLEWILL...OWLTOWN...ANNA
RUBY FALLS...HAWK MOUNTAIN SHELTER...CAMP COLEMAN LAKE AND GOOCH
MOUNTAIN SHELTER.
LAT...LON 3487 8366 3483 8366 3482 8365 3480 8368
3476 8363 3473 8362 3472 8364 3469 8364
3442 8400 3446 8410 3454 8419 3460 8419
3472 8411 3473 8409 3477 8409 3492 8383
TIME...MOT...LOC 2357Z 066DEG 2KT 3461 8405SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
814 PM EDT THU JUN 30 2016
GAZ014-022-010045-
DAWSON GA-FORSYTH GA-
814 PM EDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON AND NORTHEASTERN FORSYTH
COUNTIES UNTIL 845 PM EDT...
AT 812 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
CUMMING...MOVING NORTH AT 10 MPH.
HAZARD...HEAVY RAIN AND UP TO 40 MPH WIND...FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CUMMING...DAWSONVILLE...DOUGHERTY...CHESTATEE...MATT...MCKEE...SILVER
CITY... COAL MOUNTAIN...WAR HILL PARK...OSCARVILLE AND JUNO.
LAT...LON 3442 8398 3440 8397 3439 8398 3436 8398
3433 8395 3430 8395 3430 8393 3428 8393
3427 8395 3424 8395 3423 8397 3422 8396
3420 8399 3420 8404 3418 8406 3416 8413
3447 8427 3448 8412
TIME...MOT...LOC 0012Z 165DEG 8KT 3430 8406The national radar mosaic for the moment the first event began.
53 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670833, 670834, 670835, 670836, 670837, 670838, 670839, 670840, 670841, 670842, 670843, 670844, 670845, 670846, 670847, 670848, 670849, 670850, 670851, 670852, 670853, 670854, 670855, 670856, 670857, 670858, 670859, 670860, 670861, 670862, 670863, 670864, 670865, 670867, 670868, 670869, 670870, 670871, 670872, 670873, and more.